As it is said above, chemotherapy targets most cells that divide rapidly. The cells in the intestinal lining are among normal cells that have a rapid cellular division – the process in reproduction and growth by which a cell divides to form daughter cells. That is, they tend to be attacked and damaged during chemotherapy, causing diarrhea, constipation and pain. In addition, the diarrhea can be due to radiation to abdomen or pelvis, anxiety, stress, malnutrition or colon surgery (in case of colorectal cancer). Without a proper treatment, the diarrhea can lead to stomach pain and cramping, bloating, nausea, loss of appetite and skin irritation due to dehydration (the body does not have enough water and fluids).
In addition to diarrhea, certain anticancer medications and pain relievers (in patients who are in pain) can cause constipation. These symptoms may also occur due to a diet poor in fibers, fruit and fluids. Inadequate exercise can cause some patients to get constipated. Certain medical conditions and medications can also cause constipation. Patients who take pain medications have a high risk for constipation during cancer treatment.
What You Can Do?
There are steps cancer patients can take to prevent or relieve diarrhea and/or constipation:
- Avoid all foods that can irritate the lining of the intestine
- Eat plenty of fruits: apple, pears, prunes, carrots, raspberries, strawberry, banana, and others. Ask your doctor if you can eat grapefruit, as it can interact with certain chemotherapy drugs
- Eat foods rich in fiber: whole-wheat s paghetti and/or bread, oat bran muffin, (cooked) brown rice, cereals, vegetables, lentils, almonds, and others.
- Drink at least 8 glasses of water or other non-alcoholic drinks per day; unless you are told otherwise by your doctor.
- Exercise for about thirty minutes about 5 times a week; talk to your doctor first. Fast walking is convenient for cancer patients.
In case the above is not enough, your doctor can recommend you to take appropriate medications. Most of the times, one or more of the following medications can be prescribed to prevent or treat intestinal problems caused by chemotherapy:
- Bisacodyl (Dulcolax)
- Docusate sodium (Colace)
- Glycerin suppository
- Lactulose (Chronulac)
- Magnesium citrate
- Magnesium hydroxide (Milk of Magnesia)
- Psyllium (Metamucil)
- Senna (Senokot)
- Sorbitol and sodium phosphate (Fleet’s enema).
See your doctor or health care provider if you experience any of the following:
- High or persistent fever
- Pain in your stomach
- Being unable to pass gas or stool
- Pain or inflammation in the stomach area
- Nausea and/or vomiting along with your constipation
- Complete absence of bowel movement for three consecutive days.